Alert archive / Colorado / Special Weather Statements in 2024

Special Weather Statement, NWS Pueblo, CO

August 6, 2024Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2024, 12:49 PM MDT for Huerfano County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2024, 12:49 PM MDT (18:49 UTC)
Expired
Aug 6, 2024, 1:30 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Hail
0.75 in
Wind
50

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 147 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS85 KPUB 061849
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue Aug 6 2024
 
COZ074-075-087-088-061930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1249 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES THROUGH 130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 24 miles northwest of Trinidad, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Gulnare, Spanish Peaks, Cuchara Pass, and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3716 10504 3736 10503 3750 10474 3724 10462
      3716 10482
TIME...MOT...LOC 1849Z 249DEG 11KT 3731 10491 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:19 AM MDT, 1 hour 30 minutes earlier. Its key messages:

  • Cooler today
  • Showers and thunderstorms expected over the mountains, mountain valleys, and I-25 corridor with a strong to severe storms over the I-25 corridor possible - 1 inch hail and 60 MPH wind gusts under strongest storms
  • Heavy rain is possible over the eastern mountains and the Spring Creek and Decker burn scars creating a flash flooding concern
  • Hot Wednesday with thunderstorms across the mountains, spreading across the plains Wednesday night behind a cold front.
  • Wetter and cooler pattern for Thu into the weekend. A few strong to severe storms possible Thu and Fri SE Mts and plains.
Area forecast discussion, Aug 6, 11:19 AM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 AM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Cooler today

- Showers and thunderstorms expected over the mountains,
  mountain valleys, and I-25 corridor with a strong to severe
  storms over the I-25 corridor possible - 1 inch hail and 60
  MPH wind gusts under strongest storms

- Heavy rain is possible over the eastern mountains and the
  Spring Creek and Decker burn scars creating a flash flooding
  concern

- Hot Wednesday with thunderstorms across the mountains,
  spreading across the plains Wednesday night behind a cold
  front.

- Wetter and cooler pattern for Thu into the weekend. A few
  strong to severe storms possible Thu and Fri SE Mts and
  plains.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 347 AM MDT Tue Aug 6 2024

Discussion:

There is high pressure aloft that remains over Colorado, however it
is beginning to compress to more of an oval, which is allowing for
embedded waves to move a little further south. At the surface a cold
front advances to the south, winds will be from the northeast, and
some added lift will be directed towards the Wet Mountains and the
Southern Sangre de Cristo Mountains. There are two main concerns for
today, one will be flash flooding over the eastern mountains and the
other is a marginal risk for severe weather over the I-25 corridor.

The Severe Risk today:

This is the most uncertain portion of the forecast as there are
factors that could inhibit convection from developing. There is
around 1000-1500 J/kg of MUCAPE being resolved over the I-25
corridor today and 0-6km bulk shear values of around 20kts. The
shear is not impressive, but with those values of CAPE, storms that
develop could have 1" hail and 60 MPH wind gusts. The lack of shear
means that the thunderstorms wouldn't last long and gust out, which
would likely create the next thunderstorm. On the other hand,
the heavy rain from yesterday and the lingering convection
overnight could make the atmosphere too stable for convection to
develop. The NAM suite of products have the strongest overnight
convection and the strongest inversion just above the surface.
Even the models that are developing thunderstorms over the Pikes
Pikes region have a smaller inversion in place, so I don't
think it is an artifact of the NAM being too aggressive with the
overnight thunderstorms stabilizing the atmosphere. My current
thinking is that we'll get some convection along the I-25
corridor, the overnight convection isn't that strong. So
overall, main risk will be 1 inch hail and 60 MPH wind gusts
between the hours of 3PM and 9PM.

The Flash Flood Risk:

HREF mean CAPE values have around 1000-1500 J/kg of CAPE over the
Wet Mountains and over the southern Sangre de Cristo Mountains. The
general motion of thunderstorms are expected to be from the
northwest to southeast, which lines up well with the orientation
of how the mountain ranges are, so training thunderstorms over
the mountains is a possibility today. The instability will allow
for heavy rainers. The Spring Creek burn scar has the highest
risk of strong thunderstorms developing over it. WPC agrees and
there is a Marginal Risk of Excessive Rainfall according to
their outlook.

High temperatures will be in the upper 80s to low 90s over the
plains and in the mid 80s over the mountain valleys. Low
temperatures tonight will be in the mid 60s over the plains and in
the upper 40s to low 50s over the mountain valleys.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 347 AM MDT Tue Aug 6 2024

Modest monsoon moisture (PWAT values 100-140% of normal) embedded
within the upper high aloft will remain over CO on Wednesday while
lee troughing across the plains helps to mix out some of the low
level moisture.  Another round of thunderstorms will develop over
the mountains shortly before noon, with thunderstorms spreading
eastward across the plains as outflows spread off the mountains and
a cold front drops through the southeast plains during the evening.
Model soundings show more high based moisture for the southeast
plains with gusty outflow winds up to 50 mph the primary risk with
thunderstorms. However, there is enough elevated moisture/CAPE for
some local heavy rainfall with thunderstorms anywhere across
southern CO.

Easterly upslope flow and low level moisture return behind the cold
front for Thursday and Friday will provide a more favorable set up
for thunderstorms across the mountains and adjacent plains.  With
the upper ridge aloft flattened some, and stronger west
northwest flow aloft overtop easterlies at the surface across
the plains, deep layer shears will be around 30 kts in the
afternoons which could support stronger thunderstorms with hail
up to around 1 inch in diameter and outflow winds up to 60 mph.
Focus for heavy rainfall will be across the southeast mountains
and adjacent plains where instability and lift will be
maximized. Farther east, soundings are capped during the early
afternoon which may limit eastward progression of convection, at
least initially. However, enhanced southerly flow overtop the
frontal boundary during the evenings and overnights, along with
weak perturbations within the flow aloft may spread widespread
showers and thunderstorms across the plains both nights. Main
risks with all thunderstorms both days will be locally heavy
rainfall capable of producing flash flooding for burn scars,
urban areas, and locations with susceptible soil conditions.
Hail and damaging winds will be possible across the I-25
corridor and SE plains, though the extent on Friday could be
tempered for eastern areas by a cooler/cloudier start to the
day and greater stabilization through the afternoon.
Temperatures will drop back to well below normal, with highs in
the mid 70s and 80s across the plains. Elsewhere, temperatures
will range from the 70s to lower 80s across the mountain valleys
to 60s and cooler across the higher mountains.

Upper ridge centered to the south and southwest will gradually shift
eastward into early next week, resulting in a more southwesterly
fetch aloft across the region. Not much change is expected in
precipitable waters over the weekend, though they do dry out a bit
towards the middle of next week.  Daily afternoon and evening
thunderstorm chances will continue for most areas into early next
week with below normal temperatures returning to near normal early
next week. -KT

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1114 AM MDT Tue Aug 6 2024

KALS...VFR conditions through much of the next 24 hours. A few
showers and thunderstorms will be possible across the San Luis
Valley this afternoon and evening which may impact the terminal
with briefly reduced CIGS and VIS. Gusty outflow winds may
accompany any thunderstorms that impact the terminal.

KCOS...a few showers and thunderstorms will be possible across
the Pikes Peak Region this afternoon and evening. Briefly
reduced CIGS and VIS along with gusty outflow winds may
accompany any storms that impact the terminal. Otherwise, VFR
conditions are expected.

KPUB...showers and thunderstorms will be possible from late
afternoon into early evening at the terminal, with the period
from 23z to 02z the most likely time period. Reduced CIGS and
VIS along with gusty outflow winds will be the main impacts.
Otherwise, VFR conditions are expected into tomorrow.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...SKELLY
LONG TERM...KT
AVIATION...MOZLEY
Hazardous weather outlook, Aug 6, 11:23 AM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Tue Aug 6 2024

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Tue Aug 6 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected over the mountains this
afternoon and spreading east into the Interstate 25 corridor by
late afternoon to early evening. A couple of storms could become
strong with wind gusts near 60 mph and hail near 1 inch in
diameter. Locally heavy rainfall will also be possible, with flash
flooding possible on area burn scars and flood prone areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon and evening thunderstorms will develop each day over
the mountains and spread off into portions of the southeast plains
during the evening and overnight hours. The greatest coverage of
thunderstorms will be over the mountains and adjacent plains.
Thunderstorms on Wednesday will be higher based with gusty winds
up to 50 mph, locally heavy rainfall and dangerous cloud to ground
lightning the primary risks. The risk for heavy rainfall capable
of producing flash flooding will increase for Thursday through the
weekend, especially for burn scars, urban areas, and locations
with susceptible soil conditions. One or two strong to severe
thunderstorms will be possible Thursday and Friday along the I-25
corridor and adjacent plains. Hail up to 1 inch in diameter and
wind gusts up to 60 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

88/88

In the hours before

Special weather statement, Aug 6, 12:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue Aug 6 2024

COZ074-075-087-088-061930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1249 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES THROUGH 130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 24 miles northwest of Trinidad, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gulnare, Spanish Peaks, Cuchara Pass, and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 10504 3736 10503 3750 10474 3724 10462
      3716 10482
TIME...MOT...LOC 1849Z 249DEG 11KT 3731 10491

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Aug 5, 7:28 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 5, 7:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Aug 6, 2:52 PM MDTSpecial Weather StatementPUBHuerfano23 min
Aug 6, 2:54 PM MDTSpecial Weather StatementPUBChaffee36 min
Aug 6, 3:50 PM MDTSpecial Weather StatementPUBFremont25 min
Aug 6, 3:59 PM MDTSpecial Weather StatementPUBFremont31 min
Aug 6, 4:26 PM MDTSpecial Weather StatementPUBFremont34 min
Aug 6, 4:37 PM MDTSpecial Weather StatementPUBFremont23 min
Aug 6, 4:59 PM MDTSpecial Weather StatementPUBSaguache31 min
Aug 6, 5:05 PM MDTSpecial Weather StatementPUBFremont25 min
Aug 6, 5:24 PM MDTFlash Flood WarningPUBFremont2 hr

Nearby

Special Weather Statements in Colorado, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.